Aa
A
A
Close
Avatar universal
Reaction to Contrast Dye
I have to have a yearly CT Angio with contrast to check on a brain aneurysm.  I have had palpitations and chest tightness that lasts approximately 30 seconds with each one.  I am pre-medicated with prednisone and benedryl yet with my last scan, I still had severe palpitations.  My heartbeat was very slow and hard.  Just as I was about to tell the technician, it stopped.  I am having a CT Angio Wednesday and am wondering how dangerous this is.  I have to have the angio as there is no other way to check the aneurysm.
Cancel
2 Answers
Page 1 of 1
Avatar universal
The dye that is injected during Ct scan examination is iodine based and rarely causes allergic reactions. As, you mentioned that you were premedicated with prednisolone and benadryl, these are the common precautions taken to avoid any reactions. The common reactions include hives, rash, itching etc. Severe reactions include difficulty in breathing, changes in heart rhythm etc. These are absolute contraindications for this procedure.
Certain medical conditions like thyroid disorders, heart disorders, renal insufficiency, diabetes etc should be looked for as these can lead to severe reactions to the contrast medium.
Other imaging techniques like MRI and carotid and vertebral digital substraction angiography can be employed for information on brain aneurysm. Discuss with your doctor and follow his advise.
Best.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
The iodine based dye IS the one that causes the most allergic reactions.  I don't know how you arrived at that conclusion.  I had an anaphylactic reaction to it, and I am also allergic to prednisone, so i can't have it, and yet, the dr who is trying to diagnose my fibromyalgia insists I try it again anyway with 40mg prednisone 2x before the test, 50mg benadryl before the test and then 40mg prednisone after the test. I reacted to 20mg prednisone years ago with a red rash, heart palpitations, swollen stomach and my head felt like it was going to explode.  I had 25mg of benadryl when I had an anaphylactic reaction in 1988 after being given epinephrine, and I slept for 3 days.  Every time I tried to wake up, I kept falling back to sleep and couldn't awaken. I couldn't call for help either.  They had to break down my door to see if I was okay because I didn't show up for work - just from 25 mg of benadryl! This stuff is all awful, and so now I am stuck because with all the technology out there, no one can come up with a test that is safe and doesn't use dye?  How is this possible in 2010?  It makes no sense that people would have to die trying to find out if they have fibromuscular dysplasia or renal artery stenosis or carotid artery stenosis.  I am blocked in my left renal artery and they want to go straight to an angioplasty (which they need dye for) and my right renal is start to narrow. My left carotid has homogenous plaque and my right carotid is looped. There is no hope for me at this point since I can't have dye.  It is so stressful thinking i can die at any point because of this.  They tried an MRA with gadolinium last year on a brand new GE machine, and not one doctor was able to interpret it because of poor imaging.   I've been to the best dr's and no one has an answer to the dye issue except to try it and see what happens!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Allergy Community Resources